Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Charleston, WV

July 7, 2017Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2017, 2:12 PM EDT for Morgan County, Perry County, Ohio. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 2:12 PM EDT (18:12 UTC)
Expired
Jul 7, 2017, 2:45 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 139 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:18 PM EDTTSTM WND DMGSomerset, OHTREES AND POWERLINES DOWN IN SOMERSET
Jul 7, 2:30 PM EDTTSTM WND DMGNew Lexington, OHMULTIPLE TREES DOWN THROUGHOUT NEW LEXINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:27 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS51 KRLX 071812
SVRRLX
OHC115-127-071845-
/O.NEW.KRLX.SV.W.0064.170707T1812Z-170707T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
212 PM EDT FRI JUL 7 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Perry County in southeastern Ohio...
  Northwestern Morgan County in southeastern Ohio...

* Until 245 PM EDT

* At 211 PM EDT, a severe thunderstorm was located near Somerset,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
  Crooksville, Thornville, Junction City and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3977 8208 3977 8199 3975 8197 3959 8226
      3960 8237 3964 8238 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1811Z 329DEG 35KT 3983 8239 

HAIL...<.75IN
WIND...60MPH
 
$$

30
2 follow-up statements
497 
WWUS51 KRLX 071827
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
227 PM EDT FRI JUL 7 2017

OHC115-127-071845-
/O.CON.KRLX.SV.W.0064.000000T0000Z-170707T1845Z/
Perry OH-Morgan OH-
227 PM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL PERRY AND NORTHWESTERN MORGAN COUNTIES...

At 226 PM EDT, a severe thunderstorm was located near New Lexington,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville and
Junction City.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3977 8199 3975 8197 3959 8226 3960 8237
      3964 8238 3974 8236 3974 8241 3982 8230
TIME...MOT...LOC 1826Z 325DEG 34KT 3971 8228 

HAIL...<.75IN
WIND...60MPH
 
$$

30
180 
WWUS51 KRLX 071839
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
239 PM EDT FRI JUL 7 2017

OHC115-127-071848-
/O.EXP.KRLX.SV.W.0064.000000T0000Z-170707T1845Z/
Perry OH-Morgan OH-
239 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERRY AND NORTHWESTERN
MORGAN COUNTIES WILL EXPIRE AT 245 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds 
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern Ohio.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3977 8199 3975 8197 3959 8226 3960 8237
      3964 8238 3974 8236 3974 8241 3982 8230
TIME...MOT...LOC 1838Z 329DEG 35KT 3965 8217 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:31 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 11:31 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1131 AM EDT Fri Jul 7 2017

.SYNOPSIS...
Cold front late today and tonight. Cooler and less humid under
high pressure Sunday. Unsettled weather returns mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 11:30 AM Friday...

Previous forecast remains on track. No changes necessary.

As of 620 AM Friday...

No significant changes made. Tweaked temps, dewpoints and winds
into this morning based on current obs and trends.

As of 140 AM Friday...

Quite a few things to keep track of through the near term
period. Currently have lingering showers with upper level
trough and vort max, which will lift out to the northeast
through the remainder of the pre-dawn. Have high precipitable
water in place right now, with values around 2 inches. This is
giving some pockets of heavier rain in the stronger showers,
however things have generally been on a weakening trend as the
vort max and higher Pwats exit east. Tried to trim back POPs to
better match current trends.

Attention then turns to a cold front approaching from the west.
Main goal for today was to tighten up POP gradients. Went
mostly dry this morning, with POPs increasing across the NW
corner of the forecast area by early afternoon. Anticipate this
will be scattered showers and storms associated with the
activity over MI/WI right now. May also get a second band that
forms across IN and western OH this afternoon. The storms will
have a lot of instability to work with -- generally looking at
1000-2000 J/kg MLCAPE in the Mid Ohio River Valley this
afternoon. Shear is not as impressive, with 0-6km bulk shear
mainly below 30kts this afternoon. It does increase to 30-40kts
late this evening as the cold front gets near, but we are losing
instability by this point too. Still, with the instability and
potential cold pool driven storms expect some stronger storms
with damaging winds possible. Forecast soundings show DCAPE
topping 1000J/kg this afternoon. The freezing level is pretty
high at 13-14kft but cannot rule out hail in the tallest storms.

Flash flood guidance is pretty low at 1-2 inches in an hour.
But storms should be moving too. Minor water issues are
possible...especially if multiple cells move across the same
area. However, pwats are also lower this afternoon and evening
at 1-1.5 inches, so expect if any water issues do crop up they
will be very isolated. Will hold off on a flash flood watch, but
mention in HWO.

The cold front arrives overnight. The atmosphere should be
fairly turned over from the earlier convection, but still
maintained scattered showers and storms along the front. Pwats
do pool up to near 2 inches again right with the front, but

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 315 AM Friday...

The aforementioned cold front associated with an approaching
shortwave axis will move through the southern and eastern
portions of the area during the first half of Saturday.
Lingering low level moisture and favorable low- to mid-level
flow ought to generate scattered showers and perhaps
thundershowers during the afternoon Saturday. Upper level subsidence
and building surface pressure will clear the area out going into
the overnight hours and Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 AM Friday...

Northwest flow associated with an eastern Canadian upper-level low
will turn more zonal through the period. Fingers of enhanced
vorticity pivoting across the area from the northwest will lead
to periodic upticks in PoPs, the most significant coming
Wednesday. Long range models are favoring the northern portions
of our area for these embedded shots of upper- level energy
with modest mountain enhancement.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 625 AM Friday...

Bouncing conditions in place across the forecast area early
this morning as patches of IFR stratus or fog float around. Low
confidence in the first few hours, but then better once things
clear up by mid morning. Expect VFR for much of the day. MVFR to
IFR expected in showers and thunderstorms late today into
tonight. Did not include IFR in TAFs yet for late today due to
lower confidence in timing.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes may vary this
morning. Will likely need to add some IFR in convection for this
evening into tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    L    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    L    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    L

AFTER 18Z SATURDAY...
IFR possible in lingering showers/storms and post frontal
stratus into Saturday morning. Dense valley fog possible Sunday
morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/MC
NEAR TERM...ARJ/MZ
SHORT TERM...MC
LONG TERM...MC
AVIATION...MZ
Hazardous weather outlook, Jul 7, 1:31 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
131 PM EDT Fri Jul 7 2017

OHZ066-067-075-076-083>086-WVZ007>011-014>020-028>032-039-040-081745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
131 PM EDT Fri Jul 7 2017

...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ087-WVZ005-006-013-026-027-525-526-081745-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Boone-Clay-Northwest Randolph-Southeast Randolph-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ024-025-033-034-515>524-081745-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 7, 2:07 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 PM EDT FRI JUL 7 2017

OHZ066-071830-
Perry-
207 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 204 PM EDT, a strong thunderstorm was located over Thornport, or 8
miles northwest of Somerset, moving southeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm. These winds
may be strong enough to down small limbs or weakly rooted trees.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Thornville, Junction City and Glenford.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3993 8242 3992 8241 3992 8235 3977 8212
      3965 8237 3968 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1804Z 329DEG 37KT 3989 8243

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:07 PM EDTSpecial Weather StatementRLXPerry23 min
Jul 7, 2:35 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Vinton25 min
Jul 7, 2:58 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Vinton, Washington47 min
Jul 7, 3:36 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Washington39 min
Jul 7, 4:25 PM EDTSpecial Weather StatementRLXMeigs50 min
Jul 7, 6:07 PM EDTSpecial Weather StatementRLXGallia23 min
Jul 7, 6:17 PM EDTFlash Flood WarningRLXGallia, Jackson, Lawrence4 hr
Jul 7, 7:47 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence, Meigs, Vinton58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.